Oklahoma, 2023

Flash Flood and Flood in Oklahoma, May 15, 2023

May 15, 2023 · NWS OUN · 2 events in 1 county or zone

Widespread, mostly sub-severe convection, developed on the periphery of a low-pressure center as it traversed across portions of the Ozarks. Localized heavy rainfall across eastern Oklahoma lead to an instance of flash flooding near Seminole, OK.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widespread, mostly sub-severe convection, developed on the periphery of a low-pressure center as it traversed across portions of the Ozarks. Localized heavy rainfall across eastern Oklahoma lead to an instance of flash flooding near Seminole, OK.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 4:45 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, May 15, 4:45 AM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Norman OK
545 AM CDT Mon May 15 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 213 AM CDT Mon May 15 2023

Many of the models agree with one more round of precip lifting north
through Texas and into south-central and southeast Oklahoma toward
central Oklahoma Monday morning before the upper wave gets picked up
by the main westerlies and begins to shift east of the area late
today. Although a few strong storms not completely out of the
question, do not anticipate any severe storms today. However, PWAT
remains high, so heavy rainfall will continue to be a concern today.
A Flood Watch remains in effect through early this afternoon for
much of central and southern Oklahoma.

Meanwhile, large surface high settles southward from the northern
Plains, which will push surface front back south through the area
later today and tonight. This combination should bring an end to the
precip for much of the area for at least a couple of days.

Lower dewpoints will follow the front southward tonight and even
with quite a bit of residual cloud cover, temps should fall into the
50s across much of the area by Tuesday morning.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 213 AM CDT Mon May 15 2023

Northwest flow keeps conditions cool and less humid through the
middle of the week. This flow begins to break down as we go through
Wednesday and into Thursday as several shortwaves move through the
central Rockies out into the Plains. This will bring rain chances
back into the area late Wednesday into Thursday.

These chances linger into Friday as a stronger wave moves through
the upper mid-west, which drives a cold front south through the
area. Latest indications are that there could be sufficient
instability ahead of this front for a round or two of strong to
severe storms both Thursday and Friday afternoon before drier and
cooler weather return for the weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 536 AM CDT Mon May 15 2023

IFR ceilings, with some improvement to MVFR for a brief period,
is likely through the TAF period. Showers and thunderstorms will
continue to move through the area this morning, slowly tapering
off from west to east by late afternoon and evening. Winds will be
out of the north-northwest throughout the period, with periods of
gusts above 10kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  56  73  55 /  70  20   0   0
Hobart OK         74  53  79  53 /  50  10   0   0
Wichita Falls TX  78  57  79  57 /  40  10  10   0
Gage OK           70  50  79  53 /  20   0   0  10
Ponca City OK     72  55  72  52 /  80  20   0   0
Durant OK         82  61  77  58 /  50  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 1 PM CDT this afternoon for OKZ013-017>020-
     023>032-038>048-050>052.

TX...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...13
Hazardous weather outlook, May 15, 2:44 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
344 AM CDT Mon May 15 2023

OKZ004>048-050>052-TXZ083>090-160845-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
344 AM CDT Mon May 15 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and thunderstorms will continue across much of Oklahoma
and north Texas today before shifting east and south of the area tonight.
Severe weather is not expected.

.Heavy Rain...
Slow-moving storms will be capable of producing very heavy
rainfall, which could lead to localized flooding. A flood watch
is in effect for much of central and southern Oklahoma through
early this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms chances return late Wednesday and continue through
Friday. It appears severe weather is possible Thursday and Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Norman radar (KTLX), 53 km away, was scanning. The volume nearest the first event began at 14:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Seminole

When
May 15, 8:34 AM CST to 11:34 AM CST
Where
Seminole County, 1.62 mi NW of Seminole to 2.31 mi WSW of Seminole
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.246, -96.701

Numerous streets flooded due to heavy rainfall.

Flood, Seminole

When
May 15, 10:54 AM CST to 1:54 PM CST
Where
Seminole County, 0.62 mi NE of Seminole to 0.52 mi ENE of Seminole
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.235, -96.671

Strother Street, east of Main Street, closed due to continued flooding/water across the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103473, 1103475.